Alert archive / Mississippi / Flash Flood Warnings in 2004

Flash Flood Warning 42, NWS Memphis, TN

July 3, 2004Itawamba County, Mississippi

NWS Memphis, TN issued this flash flood warning at Jul 3, 2004, 8:29 PM CDT for Itawamba County, Mississippi. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2004, 8:29 PM CDT (01:29 UTC)
Expired
Jul 3, 2004, 10:30 PM CDT
In force
2 hr
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Itawamba County, MS

The radar

The Columbus AFB radar (KGWX), 47 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 9:45 PM CDTFLASH FLOOD15 N Tremont, MSITAWAMBA COUNTY SHERIFFS OFFICE AND NWS STORM SPOTTERS REPORTED FLOODING ALONG BULL MOUNTAIN CREEK. WATER WAS REPORTED OVER PORTIONS OF HWY. 29 TO THE NORTH OF TREMONT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 76 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 1.5 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2004-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1315 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2004-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1315 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
1147 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMEG 040131
FFWMEM
MSC057-040330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
829 PM CDT SAT JUL 3 2004

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ITAWAMBA COUNTY IN NORTHEAST MISSISSIPPI

* UNTIL 1030 PM CDT

* AT 829 PM CDT...WEATHER RADAR INDICATED HEAVY RAIN FALLING ACROSS 
WESTERN AND EASTERN ITAWAMBA COUNTY. RADAR ESTIMATES SHOW THAT 
BETWEEN 4 AND 5 INCHES OF RAIN HAS ALREADY FALLEN ACROSS PARTS OF 
ITAWAMBA COUNTY. ADDITIONAL RAINFALL COULD PRODUCE FLOODING OF LOW 
LYING AREAS AND SOME ROADWAYS.

* CITIES AFFECTED THROUGH 1030 PM CDT INCLUDE...
  TREMONT...SANDY SPRINGS...NEW SALEM...MANTACHIE...FULTON...
  FAIRVIEW...EVERGREEN

.A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
MOVE TO HIGHER GROUND IMMEDIATELY. DO NOT ATTEMPT TO CROSS FLOODED
ROADWAYS.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT FLOODING ONLY...CALL 1 800 4 3 2 0
8 7 5.

LAT...LON 3446 8817 3410 8821 3410 8853 3446 8852

$$
1 follow-up statement
000 
WGUS74 KMEG 040304
FFSMEM
MSC057-040330-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1000 PM CDT SAT JUL 3 2004

...A FLASH FLOOD WARNING CONTINUES FOR ITAWAMBA COUNTY UNTIL 1030 PM
CDT...

AT 1000 PM CDT AREAS OF RAIN THAT WERE AFFECTING ITAWAMBA COUNTY 
HAVE MOVED EAST INTO ALABAMA. ADDITIONAL RAINFALL IS NOT EXPECTED AT 
THIS TIME HOWEVER FLOODING REMAINS A PROBLEM IN SOME AREAS.

AT 945 PM...WEATHER SPOTTERS AND ITAWAMBA COUNTY SHERRIF OFFICE 
REPORTED FLOODING ALONG PORTIONS OF HIGHWAY 29 IN THE VICINITY OF 
BULL MOUNTAIN CREEK. A REPORT OF 3.62 INCHES OF RAIN WAS RECORDED IN 
FULTON ALONG WITH MINOR STREET FLOODING.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 3, 3:40 PM CDT, 4 hours 49 minutes earlier.

Area forecast discussion, Jul 3, 3:40 PM CDT, 4 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
340 PM CDT SAT JUL 3 2004

.DISCUSSION...

A VIGOROUS UPPER LOW IS NOW CROSSING THE MID MS VLY AND IS TRACKING
NEWD TOWARD NRN IL. BANDS OF TSTMS HAVE DEVELOPED AROUND THIS
SYSTEM...ESPECIALLY FROM THE GREAT LAKES TO THE OH VLY. SCT
SHWRS/TSTMS HAVE RECENTLY DEVELOPED OVER SRN MO WITH ISOLATED
ACTIVITY TO THE SOUTH. EXPECT ADDITIONAL DEVELOPMENT OF SCT TSTMS
OVER AR THIS AFTERNOON MOVING EWD ACROSS OUR AREA THIS EVENING. SPC
HAS SLIGHT RISK OF SVR FOR MAINLY ERN PARTS OF THE CWA. GENERALLY
SPEAKING...THE RISK OF SVR IS DECREASING WITH TIME OVER OUR CWA AND
INCREASING OVER THE OH VLY.

A BROAD SUBTROPICAL HIGH WILL EXPAND ACROSS THE SE STATES SUNDAY.
PLENTY OF MOISTURE AND INSTABILITY WILL REMAIN OVER THE CWA BUT NO
TRIGGER TO PRODUCE ANY MORE THAN AN ISOLATED PM TSTM. SINCE POPS
WILL BE LESS THAN 15 PERCENT SUNDAY...WILL KEEP THAT DAY DRY. WARMER
TEMPS AND DEWPOINTS SUNDAY WILL CREATE HEAT INDICES BETWEEN 100 AND
105 DEG F.

A POTENTIAL MCS MAY DEVELOP WELL TO THE NW LATE SUNDAY NIGHT AND
PROVIDE A SMALL CHC SHWRS/TSTMS DURING THE PERIOD. THE CHANCE OF
TSTMS MAY BE UP A NOTCH WED-THU DUE TO A STALLED FRONTAL BOUNDARY TO
THE NORTH. OTHERWISE...SUMMERLIKE CONDITIONS ARE EXPECTED WITH WARM
TEMPS AND LOW CHCS OF MAINLY PM TSTMS.

&&

.MEG...WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MS...NONE.
MO...NONE.
TN...NONE.
&&

SWC
Hazardous weather outlook, Jul 3, 3:50 PM CDT, 4 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
350 PM CDT SAT JUL 3 2004

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-041100-
ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS-
POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS-
TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY-
YALOBUSHA-
350 PM CDT SAT JUL 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE WEATHER MAINLY EAST OF A
DYERSBURG...MEMPHIS AND CLARKSDALE LINE.

A STORM SYSTEM MOVING ACROSS THE MIDDLE MISSISSIPPI RIVER VALLEY WILL
DRAG A SURFACE TROUGH THROUGH THE AREA THIS EVENING. SCATTERED
THUNDERSTORMS ARE POSSIBLE AHEAD OF THIS BOUNDARY. A FEW STORMS
COULD BECOME SEVERE OVER PORTIONS OF WEST TENNESSEE AND NORTH
MISSISSIPPI.

THE MAIN THREATS FROM THESE STORMS WILL BE LARGE HAIL AND DAMAGING
WINDS. THE MOST FAVORABLE TIME FOR SEVERE WEATHER WILL BE BETWEEN
6 PM AND 10 PM.

.DAYS TWO THROUGH SEVEN...

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGHOUT THE
WEEK...BUT THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS EVENING.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

SWC

In the hours before

Special weather statement, Jul 3, 5:58 PM CDT, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
558 PM CDT SAT JUL 3 2004

MSZ006-009-016-017-032345-
ITAWAMBA MS-LEE MS-PRENTISS MS-TISHOMINGO MS-
558 PM CDT SAT JUL 3 2004

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...ITAWAMBA...LEE...PRENTISS
AND TISHOMINGO COUNTIES.

A BROKEN LINE OF STRONG THUNDERSTORMS WERE LOCATED FROM BOONEVILLE
TO 9 MILES SOUTHWEST OF EVERGREEN AT 558 PM CDT...MOVING NORTHEAST
AT 10 MPH.

THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED...HOWEVER DOWNBURST WINDS ASSOCIATED WITH THE
THUNDERSTORMS COULD REACH AS HIGH AS 50 MPH.

PEOPLE IN ITAWAMBA...LEE...PRENTISS AND TISHOMINGO COUNTIES...
INCLUDING THE CITIES OF BOONEVILLE...FULTON AND IUKA...SHOULD MONITOR
THIS STORM CLOSELY.
Local storm report, Jul 3, 7:19 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
719 PM CDT SAT JUL 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0525 PM     TSTM WND DMG     TUPELO                  34.26N 88.73W
07/03/2004                   LEE                MS   TRAINED SPOTTER

            WTVA TELEVISION STATION RELAYED SPOTTER REPORT OF SEVERAL
            TREES DOWN IN THE WILDWOOD SUBDIVISION IN TUPELO.

&&

JLH

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 12:40 PM CDTSevere Thunderstorm WarningMEGDeSoto50 min
Jul 4, 1:02 PM CDTSevere Thunderstorm WarningMEGMarshall, Tate43 min
Jul 4, 1:30 PM CDTSevere Thunderstorm WarningMEGBenton45 min
Jul 4, 1:33 PM CDTSevere Thunderstorm WarningMEGBenton42 min
Jul 4, 1:57 PM CDTSevere Thunderstorm WarningMEGMarshall, Union33 min
Jul 4, 3:01 PM CDTSevere Thunderstorm WarningMEGCalhoun29 min
Jul 4, 3:13 PM CDTSevere Thunderstorm WarningMEGTishomingo32 min

Nearby

Flash Flood Warnings in Mississippi, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.